Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2015, 3:08 PM CDT for Jackson County, Nemaha County, Pottawatomie County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2015, 3:08 PM CDT (20:08 UTC)
- Expired
- May 4, 2015, 4:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:31 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 4, 12:31 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1231 PM CDT Mon May 4 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 332 AM CDT MON MAY 4 2015 Early this morning a frontal boundary extended from southwest Iowa into west central Kansas. A surface low was located over north central Kansas along the frontal boundary. Low level jet has been oriented parallel to the frontal zone. Outflow boundary from eastern Nebraska convection was moving southwest across northeast Kansas at 08Z. Could see some elevated activity along this boundary early this morning until the low level jet weakens. Water vapor loop shows a shortwave across northeast New Mexico. This shortwave is forecast to move northeast along the frontal zone today reaching southeast Nebraska by early evening. Showers ahead of the wave in southwest Kansas may move into central and north central Kansas this morning. The frontal boundary will sag south and extend from north central Missouri to near Salina to southwest Kansas. Models continue to show marginal shear around 20 to 30 kts south of the front and 30 to 40 kts near and north of the front. MUCAPE varies from 1000-2000 J/kg this afternoon and may likely be lower in parts of north central Kansas where more clouds are expected with the above mentioned wave and morning precipitation. Main hazards will be large hail and strong winds. A tornado is also possible across north central and central Kansas near the surface low in central Kansas this afternoon. Forecast soundings show good low level turning in the hodograph with helicity around 300 m2/s2. Tonight the low level jet will become oriented perpendicular to the the frontal boundary with elevated thunderstorms possible north of I-70. The convection should sift to the north through the night as the nearly stationary front lifts north as a warm front into southern Nebraska. Will keep highest probability near the Nebraska border with areas south of I-70 likely remaining dry overnight. Locally heavy rainfall will be possible across north central and northeast Kansas tonight. Temperatures will continue to be warm with highs in the upper 70s to lower 80s and lows in the upper 50s to lower 60s. .LONG TERM...(Tuesday through Sunday) Issued at 332 AM CDT MON MAY 4 2015 Models continue to show an active, wet pattern being in place across the region through the end of the week and even through the weekend. By Tuesday morning, models show Monday's cold front progressing northward into southern Nebraska as a warm front due to the mid-level ridge centered over the southeastern U.S. building northward into the Central Plains. This boundary should remain north of the area, resulting in the best chance this week for dry conditions across the majority of the forecast area. Have kept slight chance PoPs in for far north central Kansas as the boundary may be close enough for associated precipitation to skim the area. However, these dry conditions will be short-lived as a mid-level trough over the southwestern U.S. is progged to lift northeastward into the Central Plains Tuesday night into Wednesday, supplying decent forcing to support thunderstorm development across the region so have likely to definite PoPs across the entire forecast area. While models show this trough continuing to lift northward into the Northern Plains Wednesday night into Thursday, another mid-level closed low looks to develop along the west coast and follow a similar track into the southwestern U.S. before lifting northeastward into the Rockies and High Plains by the weekend. With this mid-level pattern in place, surface low pressure should remain anchored over the High Plains and central U.S., resulting in continued mild temperatures and persistent southerly flow advecting moisture from the Gulf of Mexico. This steady stream of moisture from the Gulf northward into the region, combined with forcing from the stalled out cold front just west of the area and a few weak embedded shortwaves, will help to support the potential for scattered shower and thunderstorm chances through the end of the week and into the weekend. However, the exact timing and location of this cold front along with any weak embedded waves is still uncertain amongst the models, so confidence is low in when the best periods for precipitation will be from late week through the weekend. Models suggest that the cold front may advance a bit further east by Friday, stretching into portions of far northern Kansas which would help to promote better chances for precipitation. However, models also show this boundary stalling out over the region into the weekend with the next approaching mid-level trough finally helping to push the cold front eastward across the area on Sunday. Expect temperatures to remain fairly consistent across the region this week and through the weekend as the surface pattern remains fairly unchanged. The persistent southerly flow will support the steady advection of warm, moist air into the region with highs in the 70s, lows in the upper 50s/low 60s, and dewpoints in the 50s and 60s. && .AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon) Issued at 1231 PM CDT MON MAY 4 2015 Only minor changes to going forecast. Shifted VCTS concern one hour later but confidence in any time or location seeing TS is too low for inclusion. South winds increase late in the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Hennecke AVIATION...65
Hazardous weather outlook, May 4, 5:39 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 539 AM CDT MON MAY 4 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-051045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 539 AM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS MUCH OF THE OUTLOOK AREA WITH THE HIGHER PROBABILITY NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. A TORNADO IS ALSO POSSIBLE MAINLY WEST OF A HERINGTON TO JUNCTION CITY TO WASHINGTON LINE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD POTENTIALLY BE STRONG TO SEVERE...PRIMARILY ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, May 4, 2:56 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT MON MAY 4 2015
KSZ023-042030-
POTTAWATOMIE-
256 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE
COUNTY...
THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONAGA AND HAVENSVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3946 9603 3945 9604 3940 9639 3952 9645
3957 9619 3957 9611
TIME...MOT...LOC 1956Z 243DEG 26KT 3949 9631The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 4, 3:54 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 21 min |
| May 4, 3:57 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 27 min |
| May 4, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 12 min |
| May 4, 4:16 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 29 min |
| May 4, 4:45 PM CDT | Special Weather Statement | TOP | Clay | 30 min |
| May 4, 4:54 PM CDT | Special Weather Statement | TOP | Dickinson | 21 min |
| May 4, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 32 min |
| May 4, 4:59 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| May 4, 5:29 PM CDT | Special Weather Statement | TOP | Geary | 31 min |
| May 4, 5:31 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| May 4, 5:34 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha, Pottawatomie | 3 hr |
| May 4, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 47 min |
| May 4, 5:46 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Ottawa | 3 hr |
| May 4, 6:32 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Ottawa | 118 min |
| May 4, 6:44 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| May 4, 6:48 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.